Single Dose of Pseudoephedrine Induces Simultaneous Bilateral Acute Angle Closure Crisis

Benjamin G. Spencer, Jonathan Baskin, Blake F. Giarola, Jamie E. Craig

    Research output: Contribution to journalArticlepeer-review

    1 Citation (Scopus)

    Abstract

    Simultaneous bilateral acute angle closure crisis (AACC) is a sight-threatening ocular emergency. Many "cold and flu" preparations contain compounds with sympathomimetic or anticholinergic qualities that confer a risk of inducing AACC. We present a review of cold and flu preparation-induced AACC, and present a case of simultaneous bilateral AACC triggered by a single oral dose of pseudoephedrine. The challenges facing the clinician in recognizing simultaneous bilateral AACC in the context of an upper respiratory tract infection are addressed. An awareness of this uncommon clinical entity, its pertinent clinical features, risk factors, and the drug classes that may precipitate an attack is critical for the timely diagnosis and management of this ocular emergency. Notably, clinicians must be aware that even a single dose of an implicated medication may trigger an attack of AACC.

    Original languageEnglish
    Pages (from-to)365-368
    Number of pages4
    JournalCase Reports in Ophthalmology
    Volume10
    Issue number3
    DOIs
    Publication statusPublished - Sep 2019

    Keywords

    • Angle closure
    • Decongestants
    • Glaucoma
    • Pseudoephedrine

    Fingerprint Dive into the research topics of 'Single Dose of Pseudoephedrine Induces Simultaneous Bilateral Acute Angle Closure Crisis'. Together they form a unique fingerprint.

    Cite this